Winter Storm, Coastal Hancock
- When
- December 7, 9:20 PM EST to December 8, 11:00 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Low pressure approaching from the west brought a wintery mix of precipitation to the region. precipitation changed to sleet and freezing rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure approaching from the west brought a wintery mix of precipitation to the region. After a light snow accumulation...precipitation changed to sleet and freezing rain. Up to an inch of sleet and up to a half inch of ice occurred in many areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 7, 8:45 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
845 PM EST TUE DEC 7 2004
.SYNOPSIS...LOW PRESSURE WILL APPROACH FROM THE WEST TONIGHT. THE LOW
WILL THEN TRACK EAST ACROSS THE REGION WEDNESDAY AND THEN EAST
INTO THE CANADIAN MARITIMES WEDNESDAY NIGHT. HIGH PRESSURE WILL
BUILD ACROSS ON THURSDAY. ANOTHER LOW WILL APPROACH THE REGION FROM
THE WEST ON FRIDAY.
&&
.SHORT TERM (TONIGHT THROUGH THU NIGHT)...
UPDATE...PER OBS AND REPORTS RECEIVED SNOW MIXING WITH SLEET ACROSS
INTERIOR DOWNEAST. RECEIVED REPORTS OF SLEET/FZRA MIX ALONG COAST
AS WARM AIR OVERRUNNING CONTINUES ACROSS THE CWA. COASTAL OBS AND
SPOTTER REPORTS ALSO INDICATE STRONGER WINDS...PRIMARILY ALONG
IMMEDIATE COAST WHERE SURFACE INVERSION IS WEAKER DUE TO MARINE
INFLUENCE. HAVE UPDATED ZONES TO BUMP UP WINDS AND ADD GUSTS TO 40
MPH. NO OTHER CHANGES NEEDED NOW...BUT WILL HAVE TO UPDATE AGAIN
WITH EXPIRING HEADLINE FOR THE DOWNEAST COAST.
COMPLEX WNTR WX SCENARIO SHAPING UP FOR TNGT INTO WED OUR FA W/
WNTRY MIX XPCTD TO AFFECT OUR ENTIRE AREA TO VARYING DEGREES NXT
24 HRS... MODELS IN REASONABLE AGREEMENT TDY IN TAKING PRIMARY SFC
LOW FROM THE SRN GRT LAKES INTO SRN QUEBEC PROVINCE BY ERLY WED.
MODELS HINT AT SOME SECONDARY DEVELOPMENT AT THE TRIPLE POINT IN
THE WRN GULF OF MAINE WED AM. CURRENT RADAR PIX SHOW GOOD BAND OF
MDT TO HVY PRECIP ORIENTED NW-SE FROM NRN NYS TO SERN NEW
ENGLAND. THIS PRECIP LIFTING FAIRLY RAPIDLY NE AND SHOULD
OVERSPREAD MOST OF OUR CWA BY MIDNIGHT. BEST PRECIP SHOULD FALL W/
THIS FIRST BAND W/ THIS AREA LIFTING N AND E OF THE FA BY ERLY WED
AS THE SECONDARY SFC LOW BECOMES THE PRIMARY SFC SYSTEM AND RACES OFF
TO THE E ACROSS NOVA SCOTIA WED AFTN. ETA KEEPS A BIT MORE SFC
REFLECTION OF THE PARENT LOW HANGING BACK OVER SRN QUEBEC THAN THE
GFS. HOWEVER...BOTH SIMILAR IN KEEPING WEAK SFC CONVERGENCE FEATURE
EXTENDING BACK NW ACROSS OUR CENTRAL CWA WED AFTN W/ BEST DYNAMICS
E OF THE AREA AND W/ THIS IN MIND...ANY REMAINING PRECIP XPCTD TO BE
ON THE LGT SIDE DURING THIS TIME FRAME...
MODEL CRITICAL THICKNESS VALUES SUGGEST ALL AREAS TO START AS SNOW
W/ A TRANSITION TO SLEET AND FREEZING RAIN COASTAL AREAS THIS
EVENING THEN TO RAIN AFTER MIDNIGHT. INTERIOR DOWNEAST AREAS WILL
SEE A TRANSITION AROUND MIDNIGHT W/ SLEET AND FREEZING RAIN INTO
THE ERLY MORNING HOURS BEFORE TEMPS STRUGGLE ABOVE FREEZING LATER WED
AM. FURTHER N...MORE SNOW AND LESS MIX BUT COULD EVEN SEE SOME SLEET
UP TO THE CANADIAN BORDER BY ERLY WED. SNOWFALL TOTALS WILL RANGE
FROM A FEW INCHES ALONG THE IMMEDIATE COAST TO UP TO 8 INCHES FAR NRN
AREAS. WILL ISSUE WNTR ADV FOR ALL AREAS THIS THIS PCKG... WILL
INCLUDE SRN ZONES BECAUSE OF MIXED PRECIP W/ ANY ICE ACCUMS XPCTD TO
REMAIN BLO WARNING CRITERIA ATTM GIVEN FAST MOVEMENT OF THE MAIN
PRECIP SHIELD. NRN ZONES WILL BE DRIVEN PRIMARILY BY SNOW W/MOST
AREAS RECEIVING A HEALTHY 4 TO 6 INCHES OVERNIGHT THEN ANOTHER INCH
OR TWO ON WED AS DISCUSSED ABOVE.
TEMPS TO RISE ALL AREAS OVERNIGHT THOUGH ONLY AREAS XPCTD TO BE
ABOVE FREEZING BY MORNING WILL BE COASTAL LOCATIONS...
&&
.LONG TERM (FRI THROUGH TUE)...
CLOUDS WILL BE ON THE INCREASE DURING FRIDAY AHEAD OF LOW PRESSURE
APPROACHING THE REGION FROM THE WEST. WILL FOLLOW THE GFS SOLUTION
AND INCREASE POPS FROM SE TO NE ACROSS THE AREA DURING THE DAY.
WILL CONTINUE WITH LIKELY POPS FRIDAY NIGHT IN RESPONSE TO STRONG
OVERRUNNING/ISENTROPIC LIFT PATTERN. LATEST GFS TRACKS THE LOW JUST
TO OUR WEST DURING SATURDAY. THIS IS SUPPORTED BY LAST NIGHT/S
CANADIAN GLOBAL AND LATEST ECMWF. THIS WOULD POTENTIALLY ALLOW
ENOUGH WARM AIR TO BRING A MIX ALL THE WAY ACROSS THE NORTHERN ZONES
AS WELL. SINCE FEEL THE LOW MAY TAKE A BIT OF A MORE SOUTHERLY TRACK
WILL JUST FORECAST SNOW ACROSS THE NORTHERN ZONES AND RAIN/SNOW
ACROSS THE DOWNEAST ZONES FOR NOW. IN ANY EVENT THE LOW WILL MOVE
NORTHEAST OF THE AREA LATER SATURDAY NIGHT AND ON SUNDAY WITH
IMPROVING CONDITIONS. ANOTHER TROUGH WILL APPROACH THE REGION FROM
THE WEST EARLY NEXT WEEK THUS WILL INCLUDE CHANCE OF SNOW SHOWERS
MONDAY INTO TUESDAY TIME FRAME.
&&
.AVIATION...
EXPECT CONDITIONS TO DETERIORATE QUICKLY LATER TONIGHT AS
PRECIPITATION OVERSPREAD ALL TAF LOCATIONS. EXPECTING IFR/LIFR
CONDITIONS TO DEVELOP DUE TO LOWERING CEILINGS AND VSBYS IN
PRECIPITATION LATER TONIGHT AND EARLY WEDNESDAY MORNING.
&&
.MARINE...
WILL CONTINUE THE GALE WARNING TONIGHT. LOOKS AS IF BEST GALE
POTENTIAL WILL BE 03Z TO 10Z TIME FRAME. USED ETA12 IN THE SHORT
TERM WITH SOME MINOR MODIFICATIONS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WNTR WX ADV THRU MDNT ZONES 29/30
WNTR WX ADV THRU MID AM ZONES 15>17
WNTR WX ADV THRU WED 1>6/10/11/31/32
MARINE...GALE WARNING.
&&
SHORT TERM...KHW
LONG TERM/MARINE...DUDA
AVIATION...KHW/RN
UPDATE...CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 421 AM EST TUE DEC 7 2004 MEZ001>006-010-011-015>017-029>032-081200- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 421 AM EST TUE DEC 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... A LOW PRESSURE SYSTEM ORGANIZING ACROSS THE MIDWESTERN U.S. TODAY WILL MOVE NORTHEAST TONIGHT INTO THE SAINT LAWRENCE VALLEY TONIGHT...AND THEN REDEVELOP ALONG THE MAINE COAST EARLY WEDNESDAY. THE LOW WILL THEN TRACK EAST THROUGH THE CANADIAN MARITIMES BY LATE WEDNESDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO MUCH OF NORTHERN MAINE AND ICE TO DOWNEAST AREAS BEGINNING LATE TODAY THROUGH TONIGHT AND CONTINUING INTO MUCH OF THE DAYLIGHT HOURS WEDNESDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER SNOW AND ICE REPORTS WILL BE NEEDED THIS EVENING INTO WEDNESDAY. VJN
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429773.